A case of non-SIADH-induced hyponatremia in depression after treatment with reboxetine.World J Biol Psychiatry 2009; 10(4 Pt 2):609-11WJ
Hyponatremia is a well-known side effect of antidepressant treatment with serotonin reuptake inhibitors (SSRI) or combined serotonin and noradrenaline reuptake inhibitors (SNRI), and is linked to the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) in most cases. In contrast, only very few data are available on hyponatremia following treatment with selective noradrenaline reuptake inhibitors (NaRI). In this report, we describe the case of a patient who developed severe hyponatremia after treatment with reboxetine. However, extensive laboratory testing did not reveal inappropriate secretion of ADH, suggesting that SIADH did not account for hyponatremia in our case. Proposing further examination of the underlying pathomechanism of hyponatremia as a side effect of NaRIs, we discuss the importance of careful monitoring of serum sodium levels in patients treated with NaRIs.